Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Miami, FL

May 16, 2006Miami-Dade County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 16, 2006, 3:23 AM EDT for Miami-Dade County, Monroe County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2006, 3:23 AM EDT (07:23 UTC)
Expired
May 16, 2006, 4:30 AM EDT
In force
67 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 43 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:08 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2006-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2006-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 160723
SVRMFL
FLC086-087-160830-
/O.NEW.KMFL.SV.W.0037.060516T0723Z-060516T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
323 AM EDT TUE MAY 16 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.
  CENTRAL MAINLAND MONROE COUNTY IN SOUTH FLORIDA.

* UNTIL 430 AM EDT

* AT 320 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES NORTHWEST OF MAHOGANY HAMMOCK TO MAHOGANY HAMMOCK TO
  7 MILES SOUTH OF MAHOGANY HAMMOCK...OR ALONG A LINE EXTENDING FROM
  24 MILES SOUTHEAST OF MONROE STATION TO 17 MILES NORTH OF FLAMINGO
  TO 9 MILES NORTHEAST OF FLAMINGO...AND MOVING EAST AT 25 MPH.

* THE LINE OF STORMS WILL AFFECT...
  MAHOGANY HAMMOCK BY 325 AM EDT.
  ROYAL PALM RANGER STATION BY 350 AM EDT.
  FLORIDA CITY BY 415 AM EDT.
  HOMESTEAD BY 420 AM EDT.


SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 2556 8105 2538 8093 2516 8093 2521 8047
      2535 8044 2555 8049

$$

KOB
2 follow-up statements
000
WWUS52 KMFL 160754
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EDT TUE MAY 16 2006

FLC086-087-160830-
/O.CON.KMFL.SV.W.0037.000000T0000Z-060516T0830Z/
MAINLAND MONROE FL-MIAMI-DADE FL-
354 AM EDT TUE MAY 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR SOUTHWESTERN MIAMI-DADE AND CENTRAL MAINLAND MONROE COUNTIES...

AT 349 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF MAHOGANY HAMMOCK TO ROYAL PALM
RANGER STATION TO 11 MILES SOUTH OF ROYAL PALM RANGER STATION...OR
ALONG A LINE EXTENDING FROM 22 MILES WEST OF HOMESTEAD TO 14 MILES
SOUTHWEST OF HOMESTEAD TO 16 MILES NORTHWEST OF KEY LARGO...MOVING
EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
REDLAND...HOMESTEAD AND FLORIDA CITY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT TUESDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2556 8105 2538 8093 2516 8093 2521 8047
      2535 8044 2555 8049

$$

KOB
000
WWUS52 KMFL 160831
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
429 AM EDT TUE MAY 16 2006

FLC086-087-160839-
/O.EXP.KMFL.SV.W.0037.000000T0000Z-060516T0830Z/
MAINLAND MONROE FL-MIAMI-DADE FL-
429 AM EDT TUE MAY 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MIAMI-DADE AND
CENTRAL MAINLAND MONROE COUNTIES EXPIRES AT 430 AM EDT...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAS MOVED 
OFFSHORE. HOWEVER...LIGHT TO MODERATE RAIN CAN BE EXPECTED TO 
CONTINUE OVER MIAMI-DADE COUNTY FOR THE NEXT HOUR OR SO. IN 
ADDITION...MORE THUNDERSTORM DEVELOPMENT IS ANTICIPATED LATER THIS 
MORNING INTO THE AFTERNOON. SOME OF THESE STORMS MAY ALSO BECOME 
SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT TUESDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2556 8105 2538 8093 2516 8093 2521 8047
      2535 8044 2555 8049

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:52 PM EDT, 12 hours 31 minutes earlier.

Area forecast discussion, May 15, 2:52 PM EDT, 12 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
252 PM EDT MON MAY 15 2006

.DISCUSSION...POTENT STORMS FIRED UP RAPIDLY OVER THE EAST COAST
METRO AREAS AS EXPECTED. HAIL UP TO QUARTER AND GOLF BALL SIZE
ALREADY REPORTED. ACTIVITY LIKELY TO PERSIST FOR A FEW MORE HOURS.
SOME REDEVELOPMENT TO THE WEST A GOOD POSSIBILITY. MOS GUIDANCE
CONTINUES VERY WET NEXT THREE PERIODS. FORECASTS WILL REFLECT THIS
WITH 60 TO 80 POPS MOST AREAS THROUGH TUESDAY NIGHT. GFS CONTINUES
TO PRODUCE SOME ODD FEATURES ACROSS THE AREA IN THE SHORTER
TERM...UNDOUBTEDLY DUE TO CONVECTIVE FEEDBACK. NAM PRODUCING
BETTER GUIDANCE. APPROACHING COLD FRONT SHOULD STALL ACROSS SOUTH
FLORIDA LATE TUESDAY INTO TUESDAY NIGHT THEN MOVE OFF THE FLORIDA
PENINSULA WEDNESDAY. RESPECTABLE UPPER DYNAMICS ACROSS SOUTH
FLORIDA TUESDAY MAY HELP PRODUCE A FEW STRONG STORMS...ONLY
PROBLEM BEING LACK OF INSTABILITY. WILL WATCH.
OTHERWISE...IMPULSES MOVING WEST TO EAST OVER THE STALLED FRONT
WILL KEEP RAIN COMING THROUGH EARLY WEDNESDAY. HIGH PRESSURE WILL
BUILD INTO THE AREA THE REMAINDER OF THE WEEK WITH ANOTHER SHOT OF
LATE SEASON COOLER AIR ON TAP.

&&

.MARINE...WINDS AND SEAS WILL REMAIN GENERALLY QUIET. NORTHERLY
FLOW INCREASING BEHIND THE COLD FRONT WEDNESDAY WILL PRODUCE SEAS
UP TO 6 FEET IN THE GULF STREAM. WINDS AND SEAS AHEAD OF THE FRONT
WILL OCCASIONALLY BE HIGHER NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...NO PROBLEMS FORESEEN THROUGH WEDNESDAY WITH
MOISTURE REMAINING HIGH. WILL SEE DRIER AIR THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  82  70  83 /  70  70  80  30
FORT LAUDERDALE  70  80  70  84 /  70  70  80  40
MIAMI            71  82  70  85 /  70  70  80  40
NAPLES           69  82  68  81 /  70  80  70  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 12:19 AM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1219 AM EDT TUE MAY 16 2006

FLZ063-066>075-170415-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1203 AM EDT TUE MAY 16 2006

...SEVERE THUNDERSTORMS POSSIBLE SOUTH FLORIDA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ABUNDANT TROPICAL MOISTURE AND A VERY UNSTABLE
AIRMASS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
THE NIGHT. THE STORMS ARE EXPECTED TO MOVE INTO THE SOUTHWEST
FLORIDA COASTAL AREAS AFTER MIDNIGHT AND PROGRESS ACROSS SOUTH
FLORIDA AFFECTING THE SOUTHEAST METROPOLITAN COAST AFTER 3 AM.
EXPECT FREQUENT LIGHTNING, WIND GUSTS TO 50 MPH OR HIGHER, LOCALLY
HEAVY DOWNPOURS AND LARGE HAIL WITH THE STRONGEST STORMS.

TORNADOES: THE ENVIRONMENT IS ALSO FAVORABLE FOR PRODUCING A FEW
TORNADOES.

WATERSPOUTS: THE STRONGEST STORMS AS THEY MOVE ACROSS THE MARINE
AREAS, INCLUDING THE GULF COASTAL WATERS, LAKE OKEECHOBEE, AND THE
ATLANTIC WATERS WILL BE CAPABLE OF PRODUCING DANGEROUS
WATERSPOUTS.

WIND: THE STRONGEST STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS IN EXCESS OF 58 MPH.

HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
THE SIZE OF PENNIES.

FLOODING: PONDING OF WATER ON ROADS AND POORLY DRAINED AREAS IS
POSSIBLE WITH THE HEAVIEST SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE SOUTH THROUGH SOUTH FLORIDA TUESDAY THROUGH
WEDNESDAY. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A VIGOROUS
UPPER LEVEL TROUGH COUPLED WITH LOW LEVEL CONVERGENCE ALONG THE
FRONTAL BOUNDARY WILL PROVIDE AMPLE SUPPORT FOR NUMEROUS
THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW OF THESE STORMS
COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL, THE
MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAIN AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, May 16, 12:57 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1257 AM EDT TUE MAY 16 2006

FLZ069-070-073-075-160600-
EASTERN COLLIER-MAINLAND MONROE-WESTERN COLLIER-WESTERN DADE-
1257 AM EDT TUE MAY 16 2006

AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
BONITA SPRINGS TO 8 MILES SOUTHEAST OF GOODLAND TO 6 MILES NORTHWEST
OF FLAMINGO...OR 11 MILES WEST OF EVERGLADES CITY...MOVING NORTHEAST
AT 20 MPH. THESE STORMS WILL MOVE ONSHORE OVER COASTAL SECTIONS OF
COLLIER AND MAINLAND MONROE COUNTIES.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GARCIA
Special weather statement, May 16, 2:13 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
213 AM EDT TUE MAY 16 2006

FLZ063-066>075-160715-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN
COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH
WESTERN-WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
213 AM EDT TUE MAY 16 2006

AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GLADES, HENDRY, COLLIER AND MONROE
COUNTIES MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL SPREAD EAST
OVER PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES BY 3 AM.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

GARCIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:39 PM EDTSevere Thunderstorm WarningMFLPalm Beach20 min
May 16, 12:16 AM EDTSevere Thunderstorm WarningMFLPalm Beach34 min
May 16, 12:45 AM EDTSpecial Marine WarningMFL60 min
May 16, 2:28 AM EDTSpecial Marine WarningMFL47 min
May 16, 3:12 AM EDTSevere Thunderstorm WarningMFLBroward33 min
May 16, 3:39 AM EDTSpecial Marine WarningMFL66 min
May 16, 4:07 AM EDTSpecial Marine WarningMFL53 min
May 16, 5:03 AM EDTSpecial Marine WarningMFL57 min
May 16, 11:04 AM EDTSpecial Marine WarningMFL56 min
May 16, 12:16 PM EDTSevere Thunderstorm WarningMFLBroward35 min
May 16, 12:21 PM EDTFlood WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more5 hr
May 16, 12:33 PM EDTSpecial Marine WarningMFL57 min
May 16, 12:33 PM EDTSpecial Marine WarningMFL57 min
May 16, 3:15 PM EDTSpecial Marine WarningMFL60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.